Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 25, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 4, 2024, 5:48 AM CDT for 5 counties in Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2024, 5:48 AM CDT (10:48 UTC)
- Expired
- Jul 4, 2024, 8:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clinton County, IL, Madison County, IL, Monroe County, IL, Saint Clair County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 62 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:00 AM CDT | FLASH FLOOD | 2 Ne Stone Church, IL | Elkhorn Creek overflowed onto SR 115 and SR 153. |
| Jul 4, 7:30 AM CDT | FLASH FLOOD | Carlyle, IL | Social media pictures received of roads, driveways, and yards underwater in Carlyle. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
576
WGUS53 KLSX 041048
FFWLSX
ILC027-119-133-163-189-041345-
/O.NEW.KLSX.FF.W.0025.240704T1048Z-240704T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
548 AM CDT Thu Jul 4 2024
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Clinton County in south central Illinois...
Washington County in south central Illinois...
Southern Madison County in southwestern Illinois...
Monroe County in southwestern Illinois...
Saint Clair County in southwestern Illinois...
* Until 845 AM CDT.
* At 548 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
St. Louis, Belleville, Granite City, O'Fallon, East St. Louis,
Collinsville, Edwardsville, Fairview Heights, Cahokia, Swansea,
Glen Carbon, Shiloh, Highland, Troy, Waterloo, Columbia,
Maryville, Mascoutah, Pontoon Beach and Centreville.
This includes the following State Parks...
Carlyle Lake Recreational Area and Horseshoe Lake State Park.
This includes the following highways...
Interstate 64 in Illinois between exits 9 and 61.
Interstate 55 in Illinois near exit 23.
Interstate 70 in Illinois between exits 21 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3866 9018 3873 9021 3880 9012 3884 9011
3887 8960 3874 8960 3874 8914 3821 8915
3822 9004 3829 9037 3834 9037 3844 9029
3853 9026 3861 9018
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
MRB1 follow-up statement
412
WGUS73 KLSX 041343
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
843 AM CDT Thu Jul 4 2024
ILC027-119-133-163-189-041353-
/O.EXP.KLSX.FF.W.0025.000000T0000Z-240704T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Madison IL-Monroe IL-Saint Clair IL-Washington IL-
843 AM CDT Thu Jul 4 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 845 AM CDT THIS MORNING FOR
CLINTON AND WASHINGTON COUNTIES IN SOUTH CENTRAL ILLINOIS AND
SOUTHERN MADISON, MONROE AND SAINT CLAIR COUNTIES IN SOUTHWESTERN
ILLINOIS...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 100 AM CDT Friday for portions
of Illinois and Missouri.
&&
LAT...LON 3866 9018 3873 9021 3880 9012 3884 9011
3887 8960 3874 8960 3874 8914 3821 8915
3822 9004 3829 9037 3834 9037 3844 9029
3853 9026 3861 9018
$$
MRBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:33 AM CDT, 1 hour 15 minutes earlier. Its key messages:
- A complex of thunderstorms will bring heavy rainfall and flash flooding before moving out of the area later this morning.
- Another round of thunderstorms is expected to move across Missouri and Illinois late this afternoon and this evening. The primary threat will be damaging winds, with large hail, a brief tornado, and additional heavy rainfall also possible.
- The combination of heat and humidity will allow heat index values to climb to around 105 degrees over parts of southeast Missouri where a Heat Advisory has been issued for this afternoon and evening.
Area forecast discussion, Jul 4, 4:33 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
433 AM CDT Thu Jul 4 2024
.KEY MESSAGES...
- A complex of thunderstorms will bring heavy rainfall and flash
flooding before moving out of the area later this morning.
- Another round of thunderstorms is expected to move across Missouri
and Illinois late this afternoon and this evening. The primary
threat will be damaging winds, with large hail, a brief tornado, and
additional heavy rainfall also possible.
- The combination of heat and humidity will allow heat index values
to climb to around 105 degrees over parts of southeast Missouri
where a Heat Advisory has been issued for this afternoon and evening.
&&
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 431 AM CDT Thu Jul 4 2024
Latest regional radar is showing an east-west band of showers and
thunderstorms extending from south central Illinois through the St.
Louis metro area into west central Missouri. This area is occurring
in a band of strong moisture convergence on the nose of a broad 30
knot LLJ. The setup of the LLJ with promote training through 12-14Z
and PWATS and deep warm depths continue to be very favorable for
heavy rainfall which all favor the risk for flash flooding to
increase over the area the next few hours. The MCS will move out of
the CWA from west to east from 13-16Z as the LLJ veers this morning.
The 00Z HREF LPMM values are still pointing to pockets of an
additional 3-5 inches of rainfall from this band before it moves out.
While there will still be the low potential for showers and
thunderstorms throughout the day, the best chance will be later this
afternoon and this evening with the approach of a upper trough and
attendant cold front. Showers and thunderstorms may also develop
ahead along the remnant outflow boundary from this morning's
convection over southeast and central Missouri where I have kept the
highest PoPs late this afternoon into the evening hours. The RAP is
showing MLCAPES exceeding 3000 J/kg with deep layer shear of 30-40
knots suggesting the potential for organized multicells/ possible
supercells with the primary threat being damaging winds, with large
hail and a brief tornado also possible given the presence of
boundaries. There will still be high PWATS and deep warm cloud
depths, so the FFA will continue through 1 AM tonight.
Highs today should be mainly modified by this mornings convection,
though we should still see highs getting up into the lower 90s in
the far south with dewpoints recovering well into the 70s. I have
issued a Heat Advisory for this afternoon and early this evening
for Reynolds, Iron, and Madison counties where heat index values
should reach 105 degrees.
The HREF is showing the front moving through the area tonight with
the upper trough over the area tomorrow. Any showers should be
moving out of the southeast counties in the early morning, otherwise
Friday should be dry with temperatures on Friday in the lower to mid
80s.
Britt
&&
.LONG TERM... (Friday Night through Wednesday)
Issued at 431 AM CDT Thu Jul 4 2024
Not much change in the thinking in the extended part of the forecast
as high pressure will move across Missouri and Illinois keeping most
of Friday night through Saturday night dry. Then the next storm
system will move into the area early next week bringing the next
chance of showers and thunderstorms Sunday into Tuesday.
Temperatures will be at or just below normal.
Britt
&&
.AVIATION... (For the 06z TAFs through 06z Thursday Night)
Issued at 1223 AM CDT Thu Jul 4 2024
Showers and thunderstorms will continue to develop and affect
COU/JEF/STL/SUS/CPS terminals through 12-15Z with MVFR/IFR
ceilings and visibilities in moderate-heavy rain at times. There
will be a shorter period of time between 11-15Z where this will
happen at UIN. Then this first batch of rain will move out by 15Z
and then the chance for showers and thunderstorms will be low
enough to not mention in any of the TAFS between 15-00Z. Then
chances will increase again after COU/JEF after 00Z and at
STL/SUS/CPS after 03Z. Once again, these storms will have will
have the potential to reduce ceilings and visibilities to MVFR or
IFR and as well as wind gusts over 35 knot and possible hail.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for Boone MO-Callaway MO-Cole
MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson
MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-Reynolds
MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
Heat Advisory from noon today to 9 PM CDT this evening for Iron
MO-Madison MO-Reynolds MO.
IL...Flood Watch through late tonight for Monroe IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 4, 5:06 AM CDT, 42 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 506 AM CDT Thu Jul 4 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 506 AM CDT Thu Jul 4 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms will likely produce heavy rain that could flash flooding through this morning before moving out of the area. A Flash Flood Watch is in effect for much of the area through late tonight. Thunderstorms are likely again late this afternoon and evening. A few of these storms could be severe weather capable of producing mainly damaging winds and heavy rainfall. A brief tornado and large hail is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms from Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Britt
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:03 AM CDT | Areal Flood Advisory | LSX | Clinton, Madison, Monroe, Saint Clair, Washington | 45 min |
| Jul 4, 1:41 PM CDT | River Flood Warning | LSX | Monroe, Saint Clair | 21 days |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.